Hail, Campbell
- When
- June 17, 2:20 PM MST
- Where
- Campbell County, 12 mi WSW of Gillette
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.240, -105.732
A thunderstorm briefly became severe and dropped quarter sized hail along Interstate 90 west of Gillette.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe and dropped quarter sized hail along Interstate 90 west of Gillette.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 17, 1:18 PM MST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 218 PM MDT MON JUN 17 2013 .SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT ISSUED AT 214 PM MDT MON JUN 17 2013 THE LATEST WATER VAPOR IMAGES SHOWED AN UPPER LOW MOVING TOWARD CNTRL ND WITH ANOTHER WAVE MOVING ACROSS SWRN/SCNTRL SD. AT THE SURFACE WEAK HIGH PRESSURE WAS OVERSPREADING THE CWA. RESIDUAL MOISTURE AND EVAPOTRANSPIRATION HAVE RESULTED IN DEWPOINTS FROM THE UPPER 40S TO LOWER 50S...WHICH WHEN COMBINED WITH 7-8 C/KM LAPSE RATES WAS PRODUCING MLCAPE OF AROUND 1000 J/KG. ISOLD-SCT SHRA/TSRA HAVE FORMED IN AN AREA OF LOW-LEVEL CONVERGENCE FROM THE NWRN BLKHLS SEWD INTO NRN NEB. GIVEN THE WEAK FORCING AND MODEST CAPE THE STORMS HAVE BEEN RELATIVELY WEAK TO THIS POINT. FOR THE REST OF THIS AFTN AND EVNG THE WAVE OVER SWRN SD WILL CONTINUE TO MOVE SOUTHEAST. ISOLD-SCT SHRA/TSRA WILL CONTINUE ALONG THE CONVERGENCE ZONE...EXTENDING WWD INTO NERN WY. HOWEVER...THE PRECIP SHOULD END QUICKLY THIS EVNG GIVEN THE WEAK FORCING AND LOSS OF HEATING. SHEAR IS SUFFICIENT FOR A SUPERCELL...BUT MARGINAL AND THIN CAPE PROFILES SUGGEST THE UPDRAFTS WILL GENERALLY REMAIN IN CHECK. THE SURFACE WINDS WILL GRADUALLY BECOME SOUTHEAST FOR ALL OF THE CWA TNGT AS THE SURFACE HIGH CONTINUES TO MOVE EAST. ON TUESDAY THE SOUTHEAST WINDS WILL HELP PUSH DEWPOINTS INTO THE MID/UPPER 50S...WHICH WILL HELP BOOST MLCAPE TO 1500-2000 J/KG. AN UPPER RIDGE WILL MOVE OVER THE CWA AND THUS DIMINISH THE SHEAR TO VALUES BARELY FAVORABLE FOR SUPERCELLS. A WEAK SHORT-WAVE TROUGH WILL PUSH THROUGH THE RIDGE TUESDAY AFTN AND NIGHT...WHICH THE MODELS HAVE BEEN VERY CONSISTENT ABOUT. HOWEVER...THE Q-G FORCING WILL BE RATHER WEAK...WITH THE BEST SIGNAL IN THE LOW-LEVELS DUE TO WARM ADVECTION/ISENTROPIC LIFT. AS A RESULT...EXPECT AT LEAST A SMALL MCS TO DEVELOP LATE TUESDAY AND TRACK ACROSS THE CWA TUESDAY NIGHT. SOME SEVERE WEATHER IS EXPECTED...BUT GIVEN THE WEAK FORCING AND MARGINAL SHEAR THIS SHOULD NOT BE A "BIG" EVENT. THE STORMS SHOULD CONTINUE WELL INTO TUESDAY NIGHT AS THE LOW-LEVEL JET STREAM STRENGTHENS AHEAD OF THE NEXT WRN CONUS TROUGH. && .LONG TERM...WEDNESDAY THROUGH MONDAY ISSUED AT 214 PM MDT MON JUN 17 2013 UPPER RIDGE AXIS BEGINS TO PUSH EAST ON WEDNESDAY AS UPPER LOW MOVES EAST THROUGH THE PAC NW. CAPE WILL BE QUITE LARGE...BUT WILL LIKELY BE FIGHTING A CAP AS WELL AS DRY SLOTTING AS SW FLOW ALOFT INCREASES. WILL LEAVE POPS IN FORECAST...HIGHEST IN THE ERN ZONES...WHILE DRYING THINGS OUT IN THE WRN ZONES. EVEN THOUGH GUIDANCE IS GOING QUITE WARM...WILL CONTINUE TO UNDERCUT GIVEN GREENNESS. UPPER LOW WILL CONTINUE PROGRESSING SLOWLY EWD THROUGH THE NRN ROCKIES LATE IN THE WEEK INTO THE WEEKEND AND INTO SCNTRL CANADA LATE IN THE WEEKEND. THE SW FLOW ALOFT WILL LEAD TO PERIODIC TSTM CHANCES AS WELL AS TEMPS GENERALLY NEAR TO SLIGHTLY ABOVE AVERAGE. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 214 PM MDT MON JUN 17 2013 SCT TSTMS EXPECTED TODAY...MAINLY FROM THE BLKHLS INTO SWRN SD. STRONG AND ERRATIC WINDS ALONG WITH HAIL POSSIBLE FROM THE TSTMS. OTHERWISE VFR CONDITIONS EXPECTED THROUGH TONIGHT. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...BUNKERS LONG TERM...JOHNSON AVIATION...JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 649 AM MDT MON JUN 17 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-181300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 649 AM MDT (749 AM CDT) MON JUN 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS NORTHEASTERN WYOMING....THE BLACK HILLS AREA...AND SOUTHWESTERN SOUTH DAKOTA TODAY AND THIS EVENING. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY DURING THE AFTERNOON HOURS. LARGE HAIL WILL LIKELY BE THE MAIN THREAT FROM ANY STORMS THAT BECOME SEVERE...BUT STRONG WIND GUSTS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA THIS WEEK. ISOLATED STRONG TO SEVERE STORMS WITH HAIL AND GUSTY WINDS ARE POSSIBLE EACH DAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 235 PM MDT MON JUN 17 2013 SDZ024-026-028-031-072-073-172115- CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-PENNINGTON CO PLAINS SD-RAPID CITY SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD- 235 PM MDT MON JUN 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON AND SOUTHWESTERN MEADE COUNTIES UNTIL 315 PM MDT... AT 232 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BLACK HAWK...OR 6 MILES NORTHWEST OF DOWNTOWN RAPID CITY...MOVING SOUTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOWNTOWN RAPID CITY... ELLSWORTH AFB... RAPID VALLEY... BOX ELDER... RAPID CITY AIRPORT... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 46 AND 72... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4413 10293 4392 10307 4409 10348 4425 10336 TIME...MOT...LOC 2035Z 297DEG 20KT 4412 10331 JOHNSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
251 PM MDT MON JUN 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM HAIL 1 SW DOWNTOWN RAPID CIT 44.06N 103.26W
06/17/2013 M0.88 INCH PENNINGTON SD NWS EMPLOYEE
&&
BUNKERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
253 PM MDT MON JUN 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM HAIL 1 E DOWNTOWN RAPID CITY 44.07N 103.21W
06/17/2013 M0.88 INCH PENNINGTON SD NWS OFFICE
&&
BUNKERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
304 PM MDT MON JUN 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 1 WSW DOWNTOWN RAPID CI 44.07N 103.26W
06/17/2013 M1.00 INCH PENNINGTON SD NWS EMPLOYEE
NUMEROUS REPORTS OF NICKEL SIZE HAIL IN RAPID CITY.
LARGEST HAILSTONES WERE 1 INCH.
&&
MSMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
310 PM MDT MON JUN 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM HAIL 3 SSE DOWNTOWN RAPID CI 44.03N 103.21W
06/17/2013 M1.00 INCH PENNINGTON SD NWS EMPLOYEE
HAIL COVERED THE WALMART PARKING LOT ON THE SOUTH SIDE
OF RAPID CITY.
&&
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
311 PM MDT MON JUN 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL 3 SSE DOWNTOWN RAPID CI 44.04N 103.20W
06/17/2013 M0.75 INCH PENNINGTON SD NWS EMPLOYEE
HAIL LASTED FOR 10 MINUTES.
&&
MLSThe Rapid City radar (KUDX), 232 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450219.